Kentucky, 2022

Hail in Kentucky, June 1, 2022

June 1, 2022 · NWS PAH · 1 event in 1 county or zone

Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms. A cold front moved south-southeast from the Plains and Great Lakes, preceded by multiple thunderstorm outflow boundaries. The storms reached their peak intensity during the late afternoon and early evening, when the diurnal peak of instability was reached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 4:46 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 4:46 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
546 PM CDT Wed Jun 1 2022

.UPDATE...
Issued at 542 PM CDT Wed Jun 1 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 238 PM CDT Wed Jun 1 2022

A mesoscale convective system over western and central Missouri
early this morning has altered the flow pattern. The 12z models,
including the cams, did not really latch onto the mesoscale
system. As a result, most of the models are missing the low level
boundaries and qpf forecasts. Many of the mesoscale models such as
the hrrr generate a mass of convection over south central and se
Missouri over the next several hours. However, these models seem
to have a very poor handle on the location of the residual outflow
boundary that was along the Wabash and lower Ohio River at 20z.

The forecast for early tonight will contain a more broad brush
chance pop for the forecast area, as opposed to the categorical
pops indicated by the high-res models. The air mass has become
quite unstable along and east of the outflow boundary, including
southwest IN and much of western KY. A few storms may briefly
contain hail or strong winds ahead of the boundary. Otherwise,
expect a gradual decrease in storm intensity later this evening
and overnight as the air mass cools. Some fog is possible where
skies clear out, especially where heavy rain occurs today.

The remnants of the boundary will be overtaken by the synoptic
scale cold front overnight, which will then bring a well-defined
surge of drier and cooler air. Any lingering showers or storms
will end on Thursday morning over most areas, except over western
Kentucky where activity could linger into the afternoon. Highs
will be mainly in the upper 70s.

Thursday night through Friday night will feature clear skies and
light north to northeast winds as high pressure passes by. Lows
will be in the 50s, with highs near 80.

.LONG TERM...(Saturday through Wednesday)
Issued at 238 PM CDT Wed Jun 1 2022

The Quad State will be under zonal flow aloft through the extended
portion of the forecast. A series of disturbances is expected to
bring rounds of showers and thunderstorms to all or a portion of the
region Sunday through next Wednesday. At this time, better chances
of showers and storms seem to be associated with disturbances on
Monday and next Wednesday.

At the surface, we will start out under high pressure Saturday with
southeast winds and pleasant dewpoints in the 50s. South winds will
develop Sunday and continue through Monday. As Monday's disturbance
passes, a weak frontal boundary may reach the Quad State, and the
12Z CMC in particular shows convection training eastward along that
boundary Tuesday. This boundary should shift back north Wednesday
allowing south winds to return areawide.

The bottom line is that timing disturbances in zonal flow regimes is
a low confidence proposition. For now we and the NBM have daily
chances of convection Sunday through next Wednesday and it could
very well rain somewhere each day. In general, instability will be
modest and shear will be weak, but could increase to some degree
with the passage of each disturbance. Therefore, a stray strong to
severe storm cannot be ruled out any afternoon, but organized severe
weather is unlikely. Moisture will only be near climatological
norms, so widespread heavy rainfall/flooding concerns should be
relatively low. Of course, if the boundary lays down across the
region Tuesday, training could lead to more of a heavy rainfall and
flooding threat.

Temperatures should be within a few degrees of normal through the
period.

&&

.AVIATION...
Issued at 542 PM CDT Wed Jun 1 2022

A cold front will work its way across the terminals tonight.
A chance of restricted cigs/vsbys will accompany the front with
showers/storms possible. These may linger into tmrw morning east
(KEVV-KOWB), then chances diminish as the cooler and more stable
airmass behind the front slowly works across the region. Bases
should lift to low VFR by/during the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jun 1, 1:49 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
249 PM CDT Wed Jun 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
249 PM CDT Wed Jun 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue through tonight. A few
storms could briefly reach severe levels through the evening
hours. The main hazards will be isolated damaging wind gusts and
large hail. Locally heavy rain will accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible on Thursday, mainly in the
morning. Severe storms are not expected.

A chance of thunderstorms is forecast for all or a
portion of the region Sunday afternoon through Tuesday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/DRS

In the hours before

Local storm report, Jun 1, 6:03 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     MINER                   36.89N 89.53W
06/01/2022                   SCOTT              MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY 114 NEAR MINER,
            EXTREME SOUTHERN SCOTT CO NEAR COUNTY LINE.

&&
Special weather statement, Jun 1, 6:10 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
710 PM CDT Wed Jun 1 2022

ILZ077-078-020045-
Edwards IL-Wabash IL-
710 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Wabash
and east central Edwards Counties through 745 PM CDT...

At 710 PM CDT, the public reported a strong thunderstorm near Albion,
moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Wabash
and east central Edwards Counties, including the following
locations... Bellmont, Bone Gap and Browns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 8802 3842 8806 3852 8786 3838 8778
TIME...MOT...LOC 0010Z 246DEG 17KT 3840 8797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DWS
Local storm report, Jun 1, 6:16 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 N ALBION              38.39N 88.05W
06/01/2022  U0.50 INCH       EDWARDS            IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Jun 1, 6:17 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 S ALBION              38.37N 88.06W
06/01/2022  U0.75 INCH       EDWARDS            IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Jun 1, 6:19 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             JONESBORO               37.45N 89.27W
06/01/2022  M0.88 INCH       UNION              IL   BROADCAST MEDIA

            NICKEL SIZED HAIL IN JONESBORO, IL.

&&
Special weather statement, Jun 1, 6:29 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
729 PM CDT Wed Jun 1 2022

ILZ093-094-KYZ004-005-020130-
Massac IL-Pulaski IL-McCracken KY-Ballard KY-
729 PM CDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of central Pulaski,
Massac, McCracken and Ballard Counties through 830 PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Dongola to near Barlow to
near Wickliffe. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  La Center around 735 PM CDT.
  Karnak around 745 PM CDT.

Other locations in the path of these storms include Lovelaceville,
Barkley Regional Airport, Metropolis, West Paducah, New Columbia,
Paducah, Lone Oak and Brookport.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 15.
 Interstate 24 in Illinois between Mile Markers 24 and 38.
 Interstate 57 in Illinois near Mile Marker 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3695 8910 3707 8911 3727 8916 3731 8898
      3730 8896 3730 8893 3733 8890 3734 8884
      3734 8871 3723 8858 3716 8855 3707 8854
      3708 8857 3707 8857 3704 8853 3695 8852
TIME...MOT...LOC 0028Z 260DEG 24KT 3727 8910 3709 8904 3695 8904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DWS

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daviess

When
June 1, 8:37 PM CST
Where
Daviess County, Owensboro
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -87.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025089.